Maryland, 2015

Flooding in Maryland, March 11 to 12, 2015

March 11 to 12, 2015 · NWS LWX · 2 events in 1 county or zone

Low pressure moved along a warm front across the Mid-Atlantic. The combination of heavy rain and snow melt led to isolated areas of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure moved along a warm front across the Mid-Atlantic. The combination of heavy rain and snow melt led to isolated areas of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 11, 2:48 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 11, 2:48 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 AM EDT WED MAR 11 2015

.SYNOPSIS...
LOW PRESSURE WILL MOVE ALONG A WARM FRONT THIS MORNING. HIGH
PRESSURE BUILDS IN LATE TODAY AND REMAINS THROUGH THURSDAY. FRIDAY
LOW PRESSURE WILL APPROACH THE REGION FROM THE LOWER MISSISSIPPI
VALLEY AND BRING UNSETTLED WEATHER THROUGH SATURDAY. HIGH PRESSURE
RETURNS FOR SUNDAY AND MONDAY.

&&

.NEAR TERM /TODAY/...

FLD WRNG RMNS IN EFFECT FOR GUNPOWDER FALLS IN CENTRAL BALT CO.
LATEST TRACE SHOWS THAT WATER LVLS HV PEAKED/STARTING TO FALL JUST
ABV FLD STAGE. PRODUCT IS DUE TO EXPIRE AT 445 AM.

SURFACE ANALYSIS SHOWS A WARM FRONT PUSHING NORTH ACROSS CENTRAL
VA EARLY THIS AM. TEMPERATURES BEHIND THE WARM FRONT HAVE RISEN
INTO THE 50S WITH EVEN A FEW 60 DEGREE READINGS IN SPOTS. TO THE
NORTH OF THE FRONT...TEMPERATURES WERE IN THE 30S TO 40S ALONG
WITH AREAS OF FOG AND OCCASIONAL LIGHT RAIN. SOME OF THE FOG WILL
BE LOCALLY DENSE THROUGH DAYBREAK WITH VSBYS AT OR BELOW 1/4 MILE
AT TIMES. WILL CONTINUE THE DENSE FOG ADVISORY FOR A BIT LONGER
BUT IT MIGHT BE CANCELLED EARLY.

A WEAK COLD FRONT WILL PUSH THROUGH THE REGION AROUND MIDDAY. THIS
WILL SHIFT WINDS INTO THE WEST TO NORTHWEST AND SERVE TO DRY THINGS
ACROSS THE AREA. RAIN CHANCES WILL DIMINISH FROM NORTH TO SOUTH BY
AFTERNOON AND SOME SUNSHINE WILL ALSO RETURN. DOWNSLOPE W-NW FLOW
WILL CAUSE TEMPERATURES TO RISE INTO THE 60S IN MOST
LOCATIONS...ESPECIALLY EAST OF THE BLUE RIDGE.

&&

.SHORT TERM /TONIGHT/...

COOLER AIR WILL FILTER INTO THE REGION OVERNIGHT AND LOWS WILL DIP
BACK TO NEAR FREEZING NORTH OF I-70...ACROSS THE MASON DIXON LINE
AND OVER THE POTOMAC HIGHLANDS WITH MIDDLE TO UPPER 30S ELSEWHERE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRES OVR THE AREA THU SHOULD BRING A FAIRLY PLEASANT DAY TO
THE RGN W/ HIGHS IN THE U50S. GOOD RAD CONDS THU NGT. W/ GRND
STILL COLD TEMPS SHOULD BE ABLE TO DROP INTO THE L30S W/ XPCTN OF
THE WARMER CITIES AND COLDER HIGHLANDS.

MOISTURE WL MOVE INTO THE RGN FRI AHD OF LOW PRES FORMING OVR THE
GULF STATES. LATER ARRIVAL TIME (IT APPEARED PCPN WOULD BE
ARRIVING ERLR IN PAST MDL RUNS) MEANS P-TYPE WL BE PRIMARILY
LIQUID. HVIEST PCPN XCPTD TO OCCUR FRI NGT/SAT MRNG.

HIGH PRES RETURNS SAT NGT/SUN. XPCT A BRZY DAY SUN W/ TEMPS IN THE
50S.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
SUB VFR CONDITIONS WILL PERSIST AT ALL TERMINAL SITES THROUGH THE
MORNING HOURS. A WEAK COLD FRONT WILL PUSH THROUGH THE REGION BY
MIDDAY BRINGING A WIND SHIFT TO THE W-NW WHICH WILL EFFECTIVELY
SCOUR OUT ANY REMAINING FOG...LOW CLOUDS AND RAIN CHANCES. EXPECT
VFR CONDITIONS AT ALL TERMINAL SITES THIS AFTERNOON THROUGH
TONIGHT.

VFR CONDS XPCTD THU AND THU NGT. CONDS WL DCRS DURG DAY FRI AS
MOISTURE MOVES INTO THE AREA AHD OF LOW PRES. MVFR/IFR CONDS FRI
NGT AND SAT MRNG. VFR CONDS RETURN SAT NGT/SUN.

&&

.MARINE...
SCA CONDITIONS STILL POSSIBLE OVER THE LOWER BAY AND TIDAL
POTOMAC THROUGH THE MORNING HOURS. BEYOND THIS MORNING...A WEAK
COLD FRONT WILL CROSS THE WATERS AROUND MIDDAY BRINGING A WIND
SHIFT TO THE W-NW AND DRYING CONDITIONS.

MARGINAL SCA CONDS PSBL THU...THEN BETTER CHC SUNDAY AS HIGH PRES
BUILDS OVR THE WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...DENSE FOG ADVISORY UNTIL 10 AM EDT THIS MORNING FOR MDZ003>006-
     011-503>508.
VA...DENSE FOG ADVISORY UNTIL 10 AM EDT THIS MORNING FOR VAZ505-506.
WV...DENSE FOG ADVISORY UNTIL 10 AM EDT THIS MORNING FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT THIS MORNING FOR ANZ533-
     534-537-543.

&&

PRODUCTS...KRW/WOODY!
Hazardous weather outlook, Mar 11, 4:06 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
506 AM EDT WED MAR 11 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111615-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
506 AM EDT WED MAR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA UNTIL
10 AM.

LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBANIZED
AREAS IS POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN COULD CAUSE FLOODING FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111615-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
506 AM EDT WED MAR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR PORTIONS OF NORTHERN
VIRGINIA...NORTHERN AND CENTRAL MARYLAND...AND EASTERN WEST
VIRGINIA UNTIL 10 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE THIS
MORNING.

RAIN FRIDAY AND FRIDAY NIGHT COULD CAUSE FLOODING FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Baltimore

When
March 11, 4:41 AM EST to 9:24 AM EST
Where
Baltimore County, 0.51 mi W of Glencoe to 0.58 mi W of Glencoe
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.551, -76.639

Moderate rainfall and snow melt caused minor flooding along Gunpowder Falls in Glencoe community overnight. The gauge peaked at 7.69 feet at 0630 UTC.

Flood, Baltimore

When
March 11, 9:51 PM EST to March 12, 3:21 AM EST
Where
Baltimore County, 0.52 mi W of Glencoe to 0.57 mi W of Glencoe
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.551, -76.640

Snowmelt along with releases from an upstream dam caused minor flooding along Gunpowder Falls in the Glencoe community.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560423, 560424.